Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 255, NWS Blacksburg, VA

June 27, 20087 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2008, 3:43 PM EDT for 7 counties in Virginia. It was in force for 77 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 3:43 PM EDT (19:43 UTC)
Expired
Jun 27, 2008, 5:00 PM EDT
In force
77 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:44 PM EDTTSTM WND DMG1 Ne Roanoke Airport, VATREE DOWN ON WILLIAMSON ROAD NEAR HOLLINS COLLEGE
Jun 27, 3:50 PM EDTHAIL 0.881 W Roanoke, VAON INTERSTATE 81
Jun 27, 3:51 PM EDTTSTM WND DMG3 Wsw Cloverdale, VATREE DOWN ON COYNER SPRINGS ROAD NEAR HIGHWAY 460.
Jun 27, 4:08 PM EDTTSTM WND DMG4 E Burnt Chimney, VATREES DOWN NEAR WESTLAKE BAPTIST CHURCH
Jun 27, 4:18 PM EDTTSTM WND DMG6 Ssw Moneta, VATWO LARGE PINE TREES SNAPPED OFF 3 MILES NORTH OF SCRUGGS IN THE LAKEWOOD FOREST AREA NEAR SMITH MOUNTAIN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271944
SVRRNK
VAC019-023-067-143-161-515-770-775-272100-
/O.NEW.KRNK.SV.W.0255.080627T1943Z-080627T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM CLOVERDALE TO ROCKY
  MOUNT...OR ALONG A LINE EXTENDING FROM TROUTVILLE TO ROCKY MOUNT...
  AND MOVING EAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOONES MILL...
  WIRTZ...
  SYDNORSVILLE...
  MONTVALE...
  AND SMITH MOUNTAIN LAKE.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3684 7964 3683 7967 3686 8014 3701 8012
      3702 8011 3705 8012 3742 8008 3743 8006
      3749 7921
TIME...MOT...LOC 1943Z 262DEG 28KT 3738 7989 3699 7996

$$

AMS
6 follow-up statements
000 
WWUS51 KRNK 272001
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT FRI JUN 27 2008

VAC775-272010-
/O.CAN.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
CITY OF SALEM VA-
400 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF SALEM... IS
CANCELLED...

LAT...LON 3684 7964 3683 7967 3686 8003 3743 7999
      3749 7922
TIME...MOT...LOC 2000Z 262DEG 28KT 3738 7977 3699 7982

$$

VAC019-023-067-143-161-515-770-272100-
/O.CON.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-CITY OF ROANOKE VA-CITY OF BEDFORD VA-BOTETOURT VA-
PITTSYLVANIA VA-ROANOKE VA-BEDFORD VA-
400 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR THE CITY OF BEDFORD...THE CITY OF ROANOKE... BEDFORD...EASTERN
ROANOKE...NORTHWESTERN PITTSYLVANIA...SOUTHERN BOTETOURT AND FRANKLIN
COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BLUE RIDGE TO ROCKY MOUNT...
OR ALONG A LINE EXTENDING FROM MONTVALE TO ROCKY MOUNT...MOVING EAST
AT 32 MPH.

HAIL UP TO NICKEL SIZE WAS REPORTED NEAR SALEM WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 3684 7964 3683 7967 3686 8003 3743 7999
      3749 7922
TIME...MOT...LOC 2000Z 262DEG 28KT 3738 7977 3699 7982

$$

AMS
000 
WWUS51 KRNK 272017
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI JUN 27 2008

VAC770-272026-
/O.CAN.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
CITY OF ROANOKE VA-
416 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE... IS
CANCELLED...

LAT...LON 3684 7964 3683 7967 3686 7994 3744 7987
      3749 7922
TIME...MOT...LOC 2016Z 262DEG 28KT 3740 7963 3695 7969

$$

VAC019-023-067-143-161-515-272100-
/O.CON.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-CITY OF BEDFORD VA-BOTETOURT VA-PITTSYLVANIA VA-
ROANOKE VA-BEDFORD VA-
416 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR THE CITY OF BEDFORD... BEDFORD...EASTERN ROANOKE...NORTHWESTERN
PITTSYLVANIA...SOUTHWESTERN BOTETOURT AND EASTERN FRANKLIN
COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM THAXTON TO SONTAG...OR ALONG
A LINE EXTENDING FROM MONTVALE TO 6 MILES SOUTHWEST OF PENHOOK...
MOVING EAST AT 32 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3684 7964 3683 7967 3686 7994 3744 7987
      3749 7922
TIME...MOT...LOC 2016Z 262DEG 28KT 3740 7963 3695 7969

$$

AMS
000 
WWUS51 KRNK 272027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI JUN 27 2008

VAC023-161-272036-
/O.CAN.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
BOTETOURT VA-ROANOKE VA-
426 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROANOKE AND
SOUTHWESTERN BOTETOURT COUNTIES IS CANCELLED...

LAT...LON 3684 7964 3683 7967 3686 7990 3733 7979
      3749 7922
TIME...MOT...LOC 2026Z 253DEG 20KT 3721 7966 3685 7971

$$

VAC019-067-143-515-272100-
/O.CON.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-CITY OF BEDFORD VA-PITTSYLVANIA VA-BEDFORD VA-
426 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR THE CITY OF BEDFORD... BEDFORD...NORTHWESTERN PITTSYLVANIA AND
EASTERN FRANKLIN COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GOODVIEW TO SAGO...OR ALONG
A LINE EXTENDING FROM MONETA TO 7 MILES EAST OF SYDNORSVILLE...MOVING
EAST AT 23 MPH.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3684 7964 3683 7967 3686 7990 3733 7979
      3749 7922
TIME...MOT...LOC 2026Z 253DEG 20KT 3721 7966 3685 7971

$$

AMS
000 
WWUS51 KRNK 272038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI JUN 27 2008

VAC019-067-143-515-272100-
/O.CON.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-CITY OF BEDFORD VA-PITTSYLVANIA VA-BEDFORD VA-
437 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR THE CITY OF BEDFORD... SOUTHERN BEDFORD...NORTHWESTERN
PITTSYLVANIA AND EASTERN FRANKLIN COUNTIES...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MONETA TO SAGO...OR ALONG A
LINE EXTENDING FROM MONETA TO 7 MILES WEST OF CALLANDS...MOVING EAST
AT 23 MPH.

LOCATIONS IMPACTED INCLUDE...
  SMITH MOUNTAIN LAKE...
  SMITH MOUNTAIN LAKE STATE PARK...
  THE D-DAY MEMORIAL...
  AJAX...
  AND HUDDLESTON.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN

LAT...LON 3684 7964 3683 7967 3685 7983 3726 7973
      3749 7922
TIME...MOT...LOC 2037Z 252DEG 20KT 3723 7955 3685 7968

$$

AMS
000 
WWUS51 KRNK 272053
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT FRI JUN 27 2008

VAC515-272103-
/O.CAN.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
CITY OF BEDFORD VA-
453 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD... IS
CANCELLED...

LAT...LON 3684 7975 3727 7952 3727 7936 3684 7964
      3683 7967
TIME...MOT...LOC 2053Z 278DEG 26KT 3721 7940 3683 7959

$$

VAC019-067-143-272100-
/O.CON.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-PITTSYLVANIA VA-BEDFORD VA-
453 PM EDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN BEDFORD...NORTHWESTERN PITTSYLVANIA AND EASTERN FRANKLIN
COUNTIES...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HUDDLESTON TO SAGO...OR
ALONG A LINE EXTENDING FROM HUDDLESTON TO CALLANDS...MOVING EAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  AJAX.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3684 7975 3727 7952 3727 7936 3684 7964
      3683 7967
TIME...MOT...LOC 2053Z 278DEG 26KT 3721 7940 3683 7959

$$
000 
WWUS51 KRNK 272105
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI JUN 27 2008

VAC019-067-143-272114-
/O.EXP.KRNK.SV.W.0255.000000T0000Z-080627T2100Z/
FRANKLIN VA-PITTSYLVANIA VA-BEDFORD VA-
504 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD...
NORTHWESTERN PITTSYLVANIA AND EASTERN FRANKLIN COUNTIES EXPIRES AT
500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST 
INTO A NEW WARNING. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3684 7975 3727 7952 3727 7936 3684 7964
      3683 7967
TIME...MOT...LOC 2053Z 278DEG 26KT 3721 7940 3683 7959

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:18 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 2:18 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT FRI JUN 27 2008

.SYNOPSIS...
WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE REGION TODAY
AND SATURDAY WITH HIGH PRESSURE FIRMLY ENTRENCHED OVER FLORIDA AND
THE GULF COAST. AFTERNOON HEATING WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. A BETTER CHANCE OF
THUNDERSTORMS ARRIVES WITH A COLD FRONT SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CLUSTER OF TSTMS HAS BEEN HOLDING TOGETHER...CROSSING SE WV AND
INTO THE VA HIGHLANDS. SFC WINDS ARE DIFFLUENT EAST OF THE
MTNS...SO NOT SURE IF THE ACTIVITY WILL PERSIST AS IT MOVES
DOWNSLOPE. TEMPS AND DEWPOINTS ARE CLIMBING EAST OF THE MTNS...SO
EVEN IF ACTIVITY WEAKENS...OUTFLOW SHOULD HELP TO INITIATE NEW
STORMS FOR THE AFTERNOON.

MODIFIED RNK SOUNDING FOR A HIGH TEMP OF 87 AND IT YIELDED SBCAPES
OF AROUND 1600 AND AN LI OF M5. A DCAPE OF 558 SUGGESTS POTENTIAL
FOR STRONG DOWNDRAFTS. 55 DBZ CORES ABOVE 23K ARE NEEDED FOR
LARGE HAIL. UNLIKE YESTERDAY WHERE SVR STORMS WERE ENTIRELY PULSE
DRIVEN...TODAYS ACTIVITY MAY BE AIDED BY SOME MID LEVEL
CONVERGENCE DUE REMNANTS OF PASSING MESOSCALE CONVECTIVE VORT TO
OUR NORTH. THIS CONVERGENCE BAND CURRENTLY TRAILS SOUTH FROM THE
MCV (CENTERED OVR PA) ALONG THE WRN SLOPES OF THE
APPALACHIANS...IN THE VCNTY OF CURRENT TSTM CLUSTER ACTIVITY.
THIS MID LEVEL CONVERGENCE IS RESULTING IN A 25-30KT SPEED MAX
THROUGH WV. ALL CONSIDERED...THIS SPEED MAX WILL AID TSTM
DEVELOPMENT THIS AFTERNOON...STORMS POTENTIALLY BECOMING MORE
ORGANIZED THAT YOUR TYPICAL PULSE THUNDERSTORM. ATTM...STILL
ANTICIPATE PULSE STORMS...BUT THINK THUNDERSTORM CLUSTERS WILL
BECOME MORE FAVORED OVER OUR NRN CWA IN THE VICINITY OF THE
MORNING THUNDERSTORM OUTFLOW AND MID LEVEL SPEED MAX.

FOR TONIGHT...WAS SLOW TO REMOVE POPS. SHOULD SEE A GRADUAL
DECLINE ON CONVECTION OVERNIGHT BUT WITH THE BUILDUP OF HEAT OVER
THE PAST FEW DAYS...WOULD NOT BE SURPRISED TO SEE SOME CELLS
CONTINUING WELL PAST MIDNIGHT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END
UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR
SATURDAY...INCREASING MOISTURE SOUTHWEST FLOW...AND PROVIDING
BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES
THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT
OVER THE OHIO VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY
SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM
COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE
DEGREES FROM SAT. BETTER UPPER SUPPORT THROUGH THE PERIOD WILL
LEAD TO SOMEWHAT BETTER STORM ORGANIZATION.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
ALTHOUGH BOTH THE ECMWF/GFS SHOW A STRONG COLD FRONT ALONG THE EAST
COAST LATER TUESDAY...THE RECENT TREND HAS BEEN TOO COLD AND TOO
STRONG WITH FRONTAL PASSAGES. SO...WOULD LEAN TOWARDS THE
ECMWF/WARMER LESS AMPLIFIES SOLUTION EARLY IN THE LONG RANGE.
HOWEVER...STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE
SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL
EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES. THUS...AFTER A RESPITE
EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE
WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS...AS A WEST TO
EAST COLD FRONT APPROACHES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL
DAYS. THIS WILL RESULT IN AREAS OF EARLY MORNING FOG AND SCATTERED
AFTN AND EVENING TSTMS.

THUNDERSTORM CHANCES WILL INCREASE SATURDAY AND SUNDAY ALONG A
COLD FRONT THAT WILL BE CROSSING THE AREA FROM THE WEST. POTENTIAL
FOR SEVERE THUNDERSTORMS WILL EXIST...WIND GUSTS OF 50 KTS AND
LARGE HAIL.

A DRYING TREND WILL BEGIN MONDAY WITH BENIGN WEATHER EXPECTED FOR
MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JS/PM
SHORT TERM...JS/WP
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, Jun 27, 4:03 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT FRI JUN 27 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
403 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION
TODAY...PRODUCING ISOLATED INSTANCES OF LARGE HAIL AND DAMAGING
WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Local storm report, Jun 27, 2:30 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     1 SW FALCONERVILLE      37.52N 79.11W
06/27/2008                   AMHERST            VA   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES ON NED BROWN RD. STARTED AN
            ELECTRICAL FIRE

&&

SK
Special weather statement, Jun 27, 2:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI JUN 27 2008

NCZ004-005-020-271945-
YADKIN NC-ROCKINGHAM NC-STOKES NC-
248 PM EDT FRI JUN 27 2008

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
WENTWORTH TO 13 MILES SOUTHWEST OF YADKINVILLE...MOVING EAST AT 16
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BELLEWS LAKE...AND
ENON AT 255 PM EDT...WENTWORTH AT 300 PM EDT...COURTNEY AT 310 PM
EDT...HUNTSVILLE AND BETHANY AT 320 PM EDT AND OREGON HILL AT 325 PM
EDT.

EXPECT RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES BEFORE
4:00PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Local storm report, Jun 27, 3:08 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     1 W BLACKSBURG          37.23N 80.43W
06/27/2008                   MONTGOMERY         VA   PUBLIC

            TREES DOWN 5 INCH DIA.

&&

TW
Local storm report, Jun 27, 3:09 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     3 NW LYNCHBURG AIRPORT  37.36N 79.24W
06/27/2008                   CAMPBELL           VA   LAW ENFORCEMENT

            TREE DOWN ON GRAVES MILL ROAD

0148 PM     TSTM WND DMG     5 NE LYNCHBURG AIRPORT  37.38N 79.14W
06/27/2008                   CITY OF LYNCHBURG  VA   LAW ENFORCEMENT

            1 TREE DOWN ON 1800 BLOCK OF MARTIN STREET.

&&

SK
Special weather statement, Jun 27, 3:13 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT FRI JUN 27 2008

VAZ007-009-010-012-015-272000-
GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
313 PM EDT FRI JUN 27 2008

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
RICHLANDS TO 13 MILES NORTH OF ABINGDON TO 14 MILES WEST OF
ABINGDON...MOVING EAST AT 32 MPH. THE LINE OF STRONG THUNDERSTORMS
WILL BE NEAR...RAVEN AT 320 PM EDT...GLEN BURKE AT 325 PM
EDT...RICHLANDS AT 330 PM EDT...CLAYPOOL HILL AT 335 PM
EDT...BROADFORD AT 340 PM EDT...AND AMONATE AT 345 PM EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

MOVE INDOORS IF YOU ARE IN THE PATH OF THESE STORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jun 27, 3:17 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI JUN 27 2008

NCZ004-005-VAZ016-017-032-033-043-044-272015-
ROCKINGHAM NC-STOKES NC-PATRICK VA-FLOYD VA-FRANKLIN VA-
PITTSYLVANIA VA-CARROLL VA-HENRY VA-
317 PM EDT FRI JUN 27 2008

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
FERRUM TO ARARAT...MOVING EAST AT 37 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BUFFALO RIDGE AT 325
PM EDT...FERRUM AT 330 PM EDT...FAIRY STONE STATE PARK...PHILPOTT
DAM AT 335 PM EDT...AND CRITZ AT 340 PM EDT.

A STRONG GUST OF WIND OUT AHEAD OF THE LINE OF STORMS WILL PRODUCE
WIND GUSTS OF 40 TO 50 MPH AND WILL LIKELY TRIGGER THE DEVELOPMENT
OF ADDITIONAL STORMS.

EXPECT FREQUENT DANGEROUS LIGHTNING...VERY HEAVY RAIN AND POSSIBLY
SMALL HAIL AS THESE STORMS MOVE THROUGH YOUR AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:14 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem59 min
Jun 27, 12:36 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista56 min
Jun 27, 12:46 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington37 min
Jun 27, 1:12 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg78 min
Jun 27, 1:47 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville45 min
Jun 27, 2:05 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, Wythe and 1 more55 min
Jun 27, 2:52 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more53 min
Jun 27, 3:07 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax26 min
Jun 27, 3:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell60 min
Jun 27, 4:14 PM EDTSevere Thunderstorm WarningRNKPatrick37 min
Jun 27, 4:42 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, City of Martinsville45 min
Jun 27, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford, Halifax, Henry, Pittsylvania, City of Danville72 min
Jun 27, 6:42 PM EDTSevere Thunderstorm WarningRNKHalifax18 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.